SMITH & NEPHEW ORTHOPAEDICS LTD FEMORAL HEAD 44MM; PROSTHESIS, HIP, SEMI-CONSTRAINED, METAL/METAL, RESURFACING
Back to Search Results |
| Catalog Number |
74123144 |
| Medical Device Problem Code |
Biocompatibility (2886)
| Health Effect - Clinical Code |
Metal Related Pathology (4530)
| Date of Event |
09/23/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Internal complaint reference (b)(4).
Event or Problem Description
Us legal: it was reported that the plaintiff underwent a medically indicated revision surgery of the left hip on (b)(6) 2020 due to pain in the joint and metallosis.The outcome of the patient is unknown.The left hip bhr primary surgery was performed on (b)(6) 2009.
Additional Manufacturer Narrative
H3, h6: it was reported that a left hip revision surgery was performed.As of today, the implanted devices, all of which were used in treatment, and additional information has been requested for this complaint but has not become available.As no device part and batch numbers were provided for investigation, a complaint history review, manufacturing record review, device labelling / ifu review and historical review of the escalation actions could not be performed.If more information is received, this investigation will be reopened.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.The clinical information provided, of the (pain in the joint and metallosis) may be consistent with a reaction to metal debris.However, the source and the root cause cannot be determined with the available documentation.It cannot be concluded that the reported clinical findings are associated with the implant failure.Without the return of the devices used in treatment or additional information we cannot advance the investigation or confirm this complaint; our investigation remains inconclusive, and a definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.
Additional Manufacturer Narrative
Additional information: a2, a3, b5, b7, d1, d4, d6b, h4.
Event or Problem Description
It was reported that the plaintiff underwent a medically indicated revision surgery of the left hip on (b)(6) 2020 due to pain in the joint, notching on the lateral femoral neck and metallosis on the inferior aspect of the joint and mild erosion of the superior dome.The procedure went uneventful, and the patient was transfer to recovery room in stable condition.The left hip bhr primary surgery was performed on (b)(6) 2009.
Additional Manufacturer Narrative
It was reported that a left hip revision surgery was performed due to pain in the joint, notching on the lateral femoral neck and metallosis on the inferior aspect of the joint and mild erosion of the superior dome.As of today, the implanted devices, all of which were used in treatment have not been returned for evaluation.A review of the historical complaints data for the devices concerned was performed using batch numbers, part numbers and the reported failure modes to evaluate patterns of repeated failures or defects.Similar complaints have been identified for the cup and the head.This will continue to be monitored via routine trending, however it should be noted that this device is no longer sold.In the absence of the actual devices, the production records were reviewed for the devices reportedly involved in this incident.All released devices involved met manufacturing specifications upon release for distribution.The review of the product ifu found adequate warnings and precautions in relation to the alleged failure modes.A risk management review was performed.The alleged failure modes and associated risks have been anticipated within the risk file and the anticipated risk level is still adequate.No further actions are required at this time.A review of historic escalation actions related to the products and similar complaint events was performed.Following the review, prior applicable escalation actions were identified and confirmed to reduce associated risks as far as possible.No further escalation actions are required.The available medical documents were reviewed.The notching of her lateral femoral neck is consistent with the reported impingement, which could lead to the metallosis noted intraoperatively.Based on the reported, notching of her lateral femoral neck on progressive radiographs, micromotion cannot be ruled out as a possible contributing factor to the reported impingement.As well, it cannot be determined to what extent the 25 degrees of acetabular anteversion, had on the patients pain, impingement and clinical status.The bhr surgical technique (01/07 4567-0103), indicates ¿the acetabular component is then fully impacted with 15-20° of anteversion and 40-45° inclination angle¿ the patient impact beyond the pain, revision and post operative convalescence period cannot be determined with the limited information provided.Based on the information provided, further investigation of the reported complaint cannot be carried out and remains inconclusive.A definitive root cause cannot be determined.Specific factors known to contribute to the alleged fault are excessive physical activity levels, unreasonable stress on replacement system, excessive patient weight, trauma to the joint replacement, loosening of components may increase production of wear particles and accelerate damage to the bone.Should the devices or additional information be received, the complaint will be reopened.Based on this investigation, the need for corrective and preventative actions is not indicated.